Alert archive / Kansas / River Flood Warnings in 2013
River Flood Warning 56, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Aug 9, 2013, 8:43 AM CDT for Butler County, Cowley County, Kansas. It took effect at Aug 9, 2013, 7:00 PM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2013, 8:43 AM CDT (13:43 UTC)
- In effect from
- Aug 9, 2013, 7:00 PM CDT
- Expired
- Aug 10, 2013, 9:08 AM CDT
- In force
- 14 hr
- Issued by
- NWS Wichita, KS
- Flood severity
- Minor
Counties Butler County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 56 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Walnut River at Winfield (WFDK1). The gauge peaked at 18.40 ft at Aug 9, 2013, 10:00 PM CDT.
- Action stage
- 16 ft
- Minor stage
- 18 ft
- Moderate stage
- 22 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07147800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Aug 9, 6:51 AM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 9, 6:51 AM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 651 AM CDT FRI AUG 9 2013 ...AVIATION UPDATE... .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 315 AM CDT FRI AUG 9 2013 TODAY: THE LEADING EDGE OF A MASSIVE AREA OF SHRA/+TSRA HAS BEEN MOVING N/NE FROM CNTRL & ERN OK DURING THE NIGHT. AT 230 AM THE LEADING EDGE HAD JUST CROSSED THE OK/KS BORDER. THE CAUSE FOR THE WIDESPREAD RAINFALL WAS DEEP MODERATE ISENTROPIC ASCENT OVER AN ELEVATED STATIONARY 850-MB FRONT DRAPED IN A SW-NE MANNER ACROSS OK. THIS "OVERRUNNING" PATTERN SHOULD CONTINUE TO SPREAD NE AS A WEAK BUT NONE-THE-LESS DISCERNABLE POSITIVELY-TILTED 700-MB SHORTWAVE MOVES SLOWLY E ACROSS KS & OK. THE HRRR IS DEPICTING THE SHRA/TSRA TO CONTINUE SPREADING N/NE ACROSS KS THIS MORNING AND COVER MOST OF KS THIS AFTERNOON. THE GFS'S DEPICTION OF THE DEEP MODERATE ISENTROPIC ASCENT LIKEWISE GRADUALLY SPREADING NE IS PRODUCING INCREASED CONFIDENCE TO RAISE POPS OVER ALL AREAS. LACK OF STRONG LIFT WOULD PRODUCE LESSER RAINFALLS. THEREFORE HAVE KEPT THE FLOOD WATCH DURATION UNCHANGED. TONIGHT: THE WEAK 700-MB SHORTWAVE IS STILL EXPECTED TO SCOOT E ACROSS SE KS & ERN OK. AS SUCH PRECIPITATION TO GRADUALLY END IN W-E MANNER WITH ALL RAINFALL CONFINED TO EXTREME SE KS BY MID-NGT. ANTICIPATE CLOUD COVER TO BE SUFFICIENT TO INHIBIT FOG FORMATION ALONG WRN CORRIDOR EARLY SAT MORNING. SAT-SUN NGT: A GRADUALLY AMPLIFYING MID-UPR RIDGE IS STILL FORECAST TO MOVE E TOWARD THE NRN & CNTRL ROCKIES. THIS WOULD INDUCE A NW REGIME TO SLOWLY SPREAD SW TOWARD KS. AS SUCH SCT TSRA ARE POSSIBLE OVER THE NEIGHBORHOOD AS THE WEEKEND PROGRESSES. .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 315 AM CDT FRI AUG 9 2013 THE GFS & ECMWF AGREE FAIRLY WELL WITH THE OVERALL PATTERN UNTIL WED NGT AT WHICH TIME THE ECMWF KEEPS THE UPR RIDGE SITUATED OVER THE WRN CONUS WHICH WOULD PRODUCE A STRONG NW FLOW REGIME. IF THIS SCENARIO VERIFIES CHANCES FOR TSRA WOULD INCREASE DURING MID-WEEK. REGARDLESS THE LWR-DECK MOISTURE ADVECTION WILL ONCE AGAIN INCREASE. THEREFORE HAVE SLOWLY INCREASED POPS FOR MOST OF THESE PERIODS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 648 AM CDT FRI AUG 9 2013 SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THIS MORNING...BEFORE DIMINISHING OR ENDING THIS AFTERNOON. IFR AND MVFR CIGS AND VSBYS CAN BE EXPECTED IN AND NEAR THIS ACTIVITY...WITH SOME POTENTIAL FOR MVFR CIGS AND VSBYS AGAIN BY EARLY SATURDAY MORNING. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 80 66 85 67 / 80 30 10 10 HUTCHINSON 79 64 85 68 / 60 20 10 10 NEWTON 80 65 84 67 / 70 30 10 10 ELDORADO 80 65 83 66 / 80 30 20 10 WINFIELD-KWLD 82 67 85 67 / 90 40 10 20 RUSSELL 80 63 85 67 / 40 10 10 0 GREAT BEND 79 63 85 68 / 40 20 10 0 SALINA 81 63 84 67 / 40 20 10 10 MCPHERSON 80 64 84 67 / 50 20 10 10 COFFEYVILLE 83 66 85 67 / 80 60 20 30 CHANUTE 81 64 84 66 / 90 50 20 30 IOLA 81 64 84 66 / 90 40 20 30 PARSONS-KPPF 82 65 85 67 / 80 60 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL NOON CDT TODAY FOR KSZ050>053-067>072-082-083- 091>096-098>100. &&
Hazardous weather outlook, Aug 9, 4:15 AM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 415 AM CDT FRI AUG 9 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-100915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 415 AM CDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE THROUGHOUT TODAY...ESPECIALLY OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS WHERE THE ADDITIONAL RAINFALL IS LIKELY TO CAUSE FURTHER FLOODING. SEVERAL RIVER AND COUNTY FLOOD WARNINGS ARE IN EFFECT FOR MAINLY SOUTH CENTRAL AND PARTS OF SOUTHEAST KANSAS. SEE THE LATEST WARNINGS AND STATEMENTS FOR DETAILS. FOR TONIGHT...SCATTERED THUNDERSTORMS SHOULD CONTINUE OVER PRIMARILY SOUTH-CENTRAL AND ESPECIALLY SOUTHEAST KANSAS THIS EVENING. ALTHOUGH RAINFALL RATES WILL BE LESS INTENSE...THEY MAY BE SUFFICIENT TO PRODUCE LOCALIZED FLOODING...ESPECIALLY IN SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY PRODUCE 40 TO 50 MPH GUSTS AND LOCALLY HEAVY RAINS...ARE POSSIBLE OVER SOUTHEAST KANSAS SATURDAY AND SATURDAY NIGHT. A FEW THUNDERSTORMS WILL RETURN TO PRIMARILY CENTRAL KANSAS ON SUNDAY. THE THUNDERSTORMS WILL GRADUALLY INCREASE AND SPREAD OVER THE REMAINDER OF THE REGION SUNDAY NIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE LIKELY OVER THE REGION FOR THE UPCOMING WORK WEEK. THESE THUNDERSTORMS MAY BE SEVERE WITH HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Special weather statement, Aug 9, 4:08 AM CDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
408 AM CDT FRI AUG 9 2013
KSZ082-083-091>093-091000-
COWLEY-HARPER-KINGMAN-SEDGWICK-SUMNER-
408 AM CDT FRI AUG 9 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN COWLEY...HARPER...KINGMAN...SOUTHERN
SEDGWICK AND SUMNER COUNTIES...
AT 404 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE EXTENDING FROM
6 MILES NORTH OF ATTICA TO JUST WEST OF ARKANSAS CITY...AND MOVING
NORTHEAST AT 20 MPH.
THESE STORMS WILL PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3727 9833 3761 9815 3768 9737 3751 9715
3747 9715 3747 9711 3738 9698 3704 9701
TIME...MOT...LOC 0908Z 214DEG 15KT 3734 9821 3711 9706
DARMOFALLocal storm report, Aug 9, 5:36 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
536 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM HEAVY RAIN 1 SE OXFORD 37.26N 97.16W
08/09/2013 M1.26 INCH SUMNER KS MESONET
RAINFALL SINCE MIDNIGHT.
&&
KEDLocal storm report, Aug 9, 6:21 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 AM HEAVY RAIN 1 W WEST WICHITA 37.69N 97.48W
08/09/2013 M1.10 INCH SEDGWICK KS TRAINED SPOTTER
NEAR 119TH WEST AND CENTRAL.
&&
KEDLocal storm report, Aug 9, 6:44 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 AM FLOOD YATES CENTER 37.87N 95.74W
08/09/2013 WOODSON KS LAW ENFORCEMENT
SEVERAL RURAL ROADS ACROSS THE COUNTY HAVE BEEN
IMPASSABLE DUE TO HIGH WATER SINCE THURSDAY.
&&
KEDLocal storm report, Aug 9, 6:46 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM FLOOD IOLA 37.93N 95.40W
08/09/2013 ALLEN KS LAW ENFORCEMENT
SEVERAL AREAS OF HIGH WATER ACROSS THE COUNTY SINCE
THURSDAY.
&&
KEDLocal storm report, Aug 9, 7:48 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
748 AM CDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 AM FLOOD EUREKA 37.82N 96.29W
08/09/2013 GREENWOOD KS LAW ENFORCEMENT
A COUPLE STREETS IN TOWN CLOSED DUE TO HIGH WATER.
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:47 PM CDT | Special Weather Statement | ICT | Harper | 28 min |
| Aug 8, 9:16 PM CDT | Special Weather Statement | ICT | Harper | 29 min |
| Aug 8, 9:34 PM CDT | Special Weather Statement | ICT | Harper | 26 min |
| Aug 9, 4:08 AM CDT | Special Weather Statement | ICT | Kingman, Sumner | 52 min |
| Aug 9, 5:18 AM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 26 hr |
| Aug 9, 6:05 AM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| Aug 9, 6:27 AM CDT | Areal Flood Warning | ICT | Allen, Woodson | 5 hr |
| Aug 9, 7:02 AM CDT | Areal Flood Warning | ICT | Butler, Chase, Greenwood, McPherson, Marion | 5 hr |
| Aug 9, 7:24 AM CDT | Flash Flood Warning | ICT | Allen, Woodson | 4 hr |
| Aug 9, 8:43 AM CDT | River Flood Warning | ICT | Cowley | 36 hr |
| Aug 9, 8:52 AM CDT | Flash Flood Warning | ICT | McPherson, Marion | 6 hr |
| Aug 9, 10:12 AM CDT | Flash Flood Warning | ICT | Rice | 7 hr |
| Aug 9, 10:39 AM CDT | Flash Flood Warning | ICT | Greenwood | 5 hr |
| Aug 9, 11:24 AM CDT | Areal Flood Warning | ICT | Allen, Woodson | 24 hr |
| Aug 9, 11:25 AM CDT | River Flood Warning | ICT | Sumner | 9 hr |
| Aug 9, 1:52 PM CDT | Areal Flood Warning | ICT | Harvey, McPherson, Marion | 24 hr |
| Aug 9, 2:12 PM CDT | Areal Flood Warning | ICT | Chautauqua | 24 hr |
| Aug 9, 3:11 PM CDT | River Flood Warning | ICT | Allen | 5 hr |
| Aug 9, 3:11 PM CDT | River Flood Warning | ICT | Allen, Neosho | 17 hr |
| Aug 9, 3:13 PM CDT | River Flood Warning | ICT | Harvey, Reno | 18 hr |
| Aug 9, 3:45 PM CDT | Areal Flood Warning | ICT | Greenwood | 24 hr |
| Aug 9, 5:06 PM CDT | Areal Flood Warning | ICT | Rice | 24 hr |
Nearby
River Flood Warnings in Kansas, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.